Alert archive / Arizona / Flash Flood Warnings in 2004

Flash Flood Warning 10, NWS Flagstaff, AZ

August 15, 2004Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 15, 2004, 9:15 PM MST for Gila County, Arizona. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2004, 9:15 PM MST (04:15 UTC)
Expired
Aug 15, 2004, 9:30 PM MST
In force
15 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 46 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 4.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
2647 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 160419
FFWFGZ
AZC007-160530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 PM MST SUN AUG 15 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF PAYSON AND RYE

* UNTIL 1030 PM MST

* AT 930 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  MODERATE TO HEAVY RAIN CONTINUING FROM A THUNDERSTORMS NEAR RYE
  AND PAYSON. THE STORMS PRODUCING FLASH FLOODING HAVE BEEN NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROUTE 87 BETWEEN PAYSON AND RYE...RYE CREEK...AND DRAINAGES
  WITHIN THE WILLOW FIRE SITE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3425 11126 3421 11147 3406 11146 3412 11124

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 2:30 PM MST, 6 hours 45 minutes earlier.

Area forecast discussion, Aug 15, 2:30 PM MST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN AUG 15 2004

.SYNOPSIS...THE DEEP MONSOONAL MOISTURE AND UNSTABLE ATMOSPHERE
WILL REMAIN IN PLACE THROUGH MID WEEK. DAILY THUNDERSTORMS...SOME
WITH HEAVY RAINFALL...ARE EXPECTED THROUGH WEDNESDAY. LOOK FOR A
DOWNWARD TREND IN STORM ACTIVITY FOR THE LATTER HALF OF THE WEEK
AS A DRIER AIR MASS BEGINS TO MOVE INTO THE STATE.

&&

.DISCUSSION...CONVECTION HAS FIRED UP IN THOSE CLOUD FREE ZONES OF
THIS MORNING. TEMPS THERE UP 5 DEGREES OR MORE FROM YESTERDAY. AREAS
UNDER CLOUD BAND STILL STRUGGLING TO WARM AND REMAIN STORM FREE ATTM.
MAIN THREAT FROM THE STORMS TODAY WILL BE HEAVY RAINFALL. CURRENT 88D
ESTIMATES SHOW MODERATE RAIN AMOUNTS BEGINNING TO FALL OVER THE
EASTERN RIM.

COMPLEX FLOW PATTERN TO CONTINUE INTO MONDAY. CONFLUENT ZONE PROGGED
TO REMAIN DRAPED OVER THE RIM AND WHITES. THE RESULTING CLOUD COVER
WILL IMPACT WHERE THE GREATEST ACTIVITY WILL OCCUR AND A POSES A REAL
CHALLENGE TO FORECAST. SUSPECT BAND WILL REMAIN OVER THE RIM AND
WHITES AGAIN TOMORROW. AIR MASS STAYS VERY MOIST WITH PWS OF 0.5 TO
ONE INCH AND DPS IN THE 50S ACROSS THE CWA. STABILITY INDEXES REMAIN
UNCHANGED TOMORROW WITH LOW LIS AND GOOD LAPSE RATES. SEE ANOTHER
ACTIVE DAY TOMORROW ACROSS THE CWA. H5 HIGH OVER THE CENTRAL ROCKIES
MOVES EAST BY TUESDAY AS S/WV TROF MOVES INTO THE GREAT BASIN. THIS
BRINGS COOLER AIR ALOFT INTO NW AZ. WILL RAISE POPS SLIGHTLY FOR BOTH
MONDAY AND TUESDAY.

EXTENDED...LOOKING AT SCATTERED POPS ON WEDNESDAY AS WEAK TROF
REMAINS OVER UT. ON THURSDAY THE MONSOON BOUNDARY BEINGS TO PUSH
EASTWARD ACROSS THE STATE AS A DRIER INTRUSION OF AIR MOVES IN FROM
THE WEST. DF

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 15, 10:00 AM MST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SUN AUG 15 2004

AZZ004>018-037>040-161400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-

1000 AM MST SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE AIR MASS OVER THE REGION REMAINS VERY MOIST AND UNSTABLE. HEAVY
RAINFALL AMOUNTS ARE EXPECTED FROM THE STORMS THAT DEVELOP TODAY.
HAIL AND GUSTY WINDS ARE ALSO POSSIBLE WITH SOME STORMS. THE STORMS
ARE EXPECTED TO FORM BY LATE MORNING OVER YAVAPAI COUNTY...THE 4
CORNERS AREA AND THE SOUTHEAST SECTIONS OF THE LITTLE COLORADO RIVER
VALLEY WHERE MOSTLY CLEAR SKIES WILL ALLOW FOR EARLY HEATING OF THE
ATMOSPHERE. STORMS WILL DEVELOP IN THE AFTERNOON OVER THE MOGOLLON
RIM...WHITES AND KAIBAB PLATEAU.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONSOON MOISTURE WILL LINGER ACROSS THE AREA THROUGH MID WEEK. LOOK
FOR A CONTINUATION OF THE DAILY THUNDERSTORM ACTIVITY. A FEW STORMS
MAY PRODUCE HEAVY RAINS AND FLOODING IS A THREAT. SOME DRY AIR IS
EXPECTED TO MOVE INTO THE REGION OVER THE LATTER HALF OF THE WEEK.
LOOK FOR A POSSIBLE DOWNTREND IN STORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DF

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:45 PM MSTFlash Flood WarningFGZGila30 min
Aug 16, 12:26 PM MSTSevere Thunderstorm WarningFGZCoconino34 min

Nearby

Flash Flood Warnings in Arizona, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.